Winter Weather, Cherokee
- When
- February 23, 10:00 AM CST to 9:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.837, -95.165 (the zone’s center; the record gives no point)
A cold dome of arctic air spilled southward out of the Central and Southern Plains, into the Lower Mississippi Valley ahead of the Winter Storm event. The flow aloft was from the west southwest with embedded disturbances moving towards the region from West Texas.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A cold dome of arctic air spilled southward out of the Central and Southern Plains, into the Lower Mississippi Valley ahead of the Winter Storm event. The flow aloft was from the west southwest with embedded disturbances moving towards the region from West Texas. These disturbances provided the necessary lift to generate widespread winter precipitation across the region in the form of freezing rain and sleet. Temperatures during the predawn hours of February 23rd were mostly just above freezing but once the precipitation moved in from the west, the precipitation quickly changed over to freezing rain mixed with sleet as the temperatures fell during the day. Freezing rain and sleet accumulations were mainly less than one tenth of an inch across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 23, 5:23 AM CST, 4 hours 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
523 AM CST MON FEB 23 2015
AVIATION...
PRECIPITATION QUICKLY ADVANCING EAST ACROSS TX INTO OUR CWA. SFC TEMPS
HAVE STEADILY FALLEN AROUND ONE DEGREE PER HOUR AND RIGHT NEAR
FRZG MARK IN ADVANCE OF THIS PRECIP. -FZRA/PL MIX EXPECTED...ALONG
WITH LOW MVFR TO HIGH IFR CIGS. HOWEVER...WITH GUSTY NE WINDS 10 TO 15
KTS...VSBYS SHOULD REMAIN MOSTLY VFR CAT. FURTHER NORTH AT KTXK
AND KELD...CIGS REMAIN LOW VFR...BUT SHOULD BECOME MVFR WITH ONSET
OF PRECIP. THUS...ICING EXPECTED AT KTYR AND KGGG JUST AFTER
23/12Z...AND TO KSHV AND KTXK AROUND 23/14Z...AND TO KELD AND KMLU
AROUND 16-17Z. SFC TEMPS TO REMAIN BELOW FRZG ALL DAY SO PRECIP
TYPE NOT LIKELY TO CHANGE MUCH BEFORE DISSIPATING BTWN 24/00-03Z
AS SHORT WAVE MOVES EAST. FURTHER SOUTH AT KLFK TERMINAL..SFC
TEMP IN UPPER 30S...WITH RAIN MOST OF DAY...BUT MIXED ICING
POSSILE LATER IN DAY. NE WINDS BECMG AROUND 5 KTS AFTER
24/00Z...WITH MOSTLY LOW MVFR DECKS CONTINUING AFTER PRECIP ENDS./VII/.
&&
.PREV DISCUSSION... /ISSUED 447 AM CST MON FEB 23 2015/
DISCUSSION...
FIRST ROUND OF PRECIPITATION MOVED OUT OF THE FOUR STATE REGION
SHORTLY AFTER MIDNIGHT BUT SINCE THAT TIME...THE SECOND ROUND OF
PRECIPITATION HAS BEEN RAPIDLY EXPANDING IN COVERAGE AND INTENSITY
TO OUR WEST ACROSS CENTRAL AND NORTH CENTRAL TEXAS. THIS IS IN
RESPONSE TO AN EMBEDDED DISTURBANCE CURRENTLY ACROSS THE TX HILL
COUNTRY MOVING RAPIDLY OUR WAY IN STRONG WEST SOUTHWEST FLOW
ALOFT. SFC TEMPERATURES AS OF 10Z THIS MORNING WERE NEAR TO BELOW
FREEZING ALONG AND NORTH OF THE I-20 CORRIDOR OF NORTHERN
LOUISIANA AS WELL AS SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS.
ACROSS NORTHEAST TEXAS...AREAS NEAR AND TO THE NORTH OF THE I-30
CORRIDOR WERE NEAR FREEZING AS WELL WITH THE I-20 CORRIDOR OF
NORTHEAST TEXAS AND POINTS SOUTH IN THE MIDDLE TO UPPER 30S. BEEN
WATCHING TEMPERATURES SINCE MIDNIGHT AND WHERE THE STRONGEST COLD
AIR ADVECTION RESIDES CURRENTLY ACROSS OUR EASTERN HALF...
TEMPERATURES HAVE BEEN FALLING ABOUT A DEGREE AN HOUR WITH ABOUT
A DEGREE EVERY TWO HOURS ACROSS OUR WESTERN HALF.
00Z RUN OF MODELS HAVE NOT CHANGED MUCH AS FAR AS PRECIP TYPE IS
CONCERNED AFTER EXAMINING MODEL THICKNESS AND SOUNDING DATA. WHAT
HAS CHANGED IS AMOUNTS AND FOR THAT REASON...HAVE SCALED BACK THE
WINTER STORM WARNING TO JUST INCLUDE EXTREME NORTHWEST LOUISIANA AND
THE NORTHERN HALF OF NORTHEAST TEXAS ALONG AND NORTH OF THE I-20
CORRIDOR. THOUGHT ABOUT REMOVING THE SHREVEPORT/BOSSIER METRO AREA
FROM THE WARNING AND JUST GOING WITH AN ADVISORY BUT TWO REASONS
HAVE LED ME AGAINST THAT THINKING. 1). THE OPERATIONAL HRRR/WRF/
GFS/ECMWF AND CMC ALL ALL HINTING AT AN AREA OF HIGHER ACCUMULATION
TOTALS ACROSS OUR NW ZONES LATER THIS MORNING THROUGH THE AFTERNOON
HOURS. SOME OF THESE MODELS ARE A LITTLE FURTHER NORTH WITH THIS
AXIS OF HEAVIER PRECIP WHILE OTHERS ARE SLIGHTLY FURTHER SOUTH...
WHICH COULD ENCOMPASS THE NORTHERN PORTIONS OF CADDO/BOSSIER AND
WEBSTER PARISHES. 2). THE LONG DURATION OF SUBFREEZING TEMPERATURES
TODAY INTO THIS EVENING...EVEN IF THE PRECIPITATION INTENSITY IS
LIGHT...COULD MAKE TRAVEL VERY HAZARDOUS. I MIGHT ADD THAT NONE
OF THE MODELS BRING THIS HEAVIER AXIS OF PRECIPITATION INTO THE
SHREVEPORT/BOSSIER METRO AREA AND SINCE I CANNOT SEGMENT THE
PARISHES LIKE I COULD A CONVECTIVE WARNING...EXTREME NORTHWEST
LOUISIANA REMAINS IN THE WINTER STORM WARNING. THERE DOES APPEAR
TO BE A VERY NARROW AXIS OF HEAVIER PRECIPITATION THAT COULD
DEVELOP ACROSS DEEP EAST TEXAS AS WELL AS WEST CENTRAL AND EAST
CENTRAL LOUISIANA SOUTH OF THE I-20 CORRIDOR AND GIVEN THE FACT
THAT TEMPERATURES ARE EXPECTED TO EITHER BE AT FREEZING OR QUICKLY
FALL TO BELOW FREEZING ONCE THE PRECIPITATION BEGINS...THIS AREA
COULD POSSIBLY SEE FREEZING RAIN ACCUMULATIONS NEAR ONE QUARTER OF
AN INCH AS WELL.
HAVING SAID THAT HAVE EXPANDED SPACIAL TIMING OF THE WARNING/ADVISORY
PACKAGE TO 03Z GIVEN THE FACT THAT THE SOME OF THE ABOVE MENTIONED
MODELS WANT TO HOLD ONTO THE PRECIPITATION INTO THE EARLY EVENING
HOURS...ESPECIALLY ALONG AND SOUTH OF THE I-20 CORRIDOR. OUR
NORTHERN MOST ZONES COULD BE DONE WITH THE PRECIP BY 00Z THIS
EVENING BUT WILL LET THE ONCOMING SHIFT MAKE THE DETERMINATION ON
WHEN TO CANCEL EARLY IF NECESSARY.
THE OTHER SIGNIFICANT CHANGE TO THE FORECAST WHICH DOES NOT
NECESSARILY INVOLVE WINTER WEATHER (BUT IT COULD) WAS TO RAISE
POPS SIGNIFICANTLY TUESDAY NIGHT INTO WEDNESDAY. UPPER TROUGH AXIS
ACROSS THE FOUR CORNERS REGION OF THE COUNTRY ACCELERATES QUICKLY
INTO THE SOUTHERN PLAINS TUESDAY NIGHT WITH PRECIPITATION LIKELY
BECOMING WIDESPREAD ACROSS ALL BUT OUR VERY NORTHERN MOST ZONES
DURING THE DAY WEDNESDAY. AT THIS TIME...KEPT JUST LIQUID MENTION
ACROSS NORTH LA INTO THE SOUTHERN HALF OF NE TX LATE TUESDAY NIGHT
BUT FURTHER NORTH...HAD TO MENTION A RAIN/FREEZING RAIN POSSIBILITY
GIVEN FORECAST LOWS TUESDAY NIGHT. THE NAM IS EVEN SUGGESTING A
RAIN/SNOW MIX UNDERNEATH THE TROUGH FOR WEDNESDAY BUT KEPT THE
FORECAST JUST LIQUID FOR NOW GIVEN THAT THICKNESS WERE QUITE A BIT
COLDER WITH THE TROUGH COMPARED TO OTHER OPERATIONAL PROGS.
OTHERWISE...WE SHOULD BEGIN TO SEE A NOTICEABLE WARMUP BY THE
WEEKEND INTO EARLY NEXT WEEK AND GIVEN THE WARM TEMPERATURES...
HAVE INTRODUCED THE MENTION OF THUNDERSTORMS (A WELCOME CHANGE)
FOR SUNDAY INTO MONDAY OF NEXT WEEK.
ONCE AGAIN...THANKS TO ALL MY SURROUNDING OFFICES FOR THEIR
COORDINATION EFFORTS THIS MORNING...13.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 32 27 38 34 41 / 80 60 30 40 60
MLU 30 27 37 34 39 / 80 60 30 40 60
DEQ 28 24 37 30 41 / 80 50 20 20 50
TXK 30 26 37 31 41 / 80 50 20 20 60
ELD 28 24 38 31 40 / 80 60 20 20 60
TYR 32 27 37 33 41 / 80 60 20 40 60
GGG 33 28 39 33 41 / 80 60 20 40 60
LFK 36 29 41 34 41 / 80 60 30 40 60
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: ARZ070>072.
WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: ARZ050-051-059>061-073.
LA...WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: LAZ001>003.
WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: LAZ004>006-010>014-017>022.
OK...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: OKZ077.
TX...WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: TXZ096-097-108>112-124>126-136>138.
WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: TXZ149>153-165>167.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 609 AM CST MON FEB 23 2015 ARZ050-051-059>061-OKZ077-231800- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MCCURTAIN- 609 AM CST MON FEB 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA. .DAY ONE...TODAY AND TONIGHT... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM THIS EVENING. ACROSS SOUTHEAST OKLAHOMA AND PORTIONS OF SOUTHWEST ARKANSAS...A MIXTURE OF FREEZING RAIN...SLEET AND OR SNOW WILL BE POSSIBLE THROUGH EARLY THIS EVENING. SNOW ACCUMULATIONS NEAR ONE INCH WILL BE POSSIBLE WITH SLEET ACCUMULATIONS LESS THAN ONE HALF INCH. FREEZING RAIN ACCUMULATIONS WILL BE MAINLY LESS THAN ONE QUARTER OF AN INCH. THE PRECIPITATION SHOULD BE MOVING OUT OF THE REGION BY EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ANOTHER ROUND OF LIGHT RAIN OR LIGHT FREEZING RAIN WILL BE POSSIBLE LATE TUESDAY NIGHT BEFORE TRANSITIONING OVER TO ALL RAIN DURING THE DAY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ARZ070>072-LAZ001>003-TXZ096-097-108>112-124>126-136>138-231800- MILLER-LAFAYETTE-COLUMBIA-CADDO-BOSSIER-WEBSTER-RED RIVER-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON- 609 AM CST MON FEB 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...PORTIONS OF NORTHEAST TEXAS AND EXTREME NORTHWEST LOUISIANA. .DAY ONE...TODAY AND TONIGHT... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 PM THIS EVENING. A MIXTURE OF FREEZING RAIN AND SLEET...WITH SOME SNOW POSSIBLE ALONG AND NORTH OF THE INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS AND SOUTHWEST ARKANSAS...IS EXPECTED TODAY THROUGH EARLY EVENING. FREEZING RAIN AND SLEET ACCUMULATIONS ARE EXPECTED TO BE NEAR ONE QUARTER OF AN INCH...WITH HIGHER SLEET TOTALS TO NEAR ONE HALF INCH POSSIBLE NORTH OF THE INTERSTATE 20 CORRIDOR OF NORTHEAST TEXAS AS WELL AS SOUTHWEST ARKANSAS. THE [PRECIPITATION SHOULD BE MOVING OUT OF THE REGION LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ANOTHER ROUND OF LIGHT RAIN WILL BE POSSIBLE LATE TUESDAY NIGHT BEFORE TRANSITIONING OVER TO MODERATE RAIN DURING THE DAY WEDNESDAY. TEMPERATURES WILL NEED TO BE CAREFULLY MONITORED TUESDAY NIGHT AS SOME OF THE PRECIPITATION COULD BEGIN AS LIGHT FREEZING RAIN TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ARZ073-LAZ004>006-010>014-017>022-TXZ149>153-165>167-231800- UNION AR-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE- JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL- LA SALLE-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 609 AM CST MON FEB 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM THIS EVENING. ACROSS THE SOUTHERN HALF OF NORTHEAST TEXAS AS WELL AS PORTIONS OF NORTHWEST AND NORTH CENTRAL LOUISIANA AND SOUTH CENTRAL ARKANSAS...A MIXTURE OF FREEZING RAIN MIXED WITH SLEET IS EXPECTED THROUGH EARLY THIS EVENING. FREEZING RAIN AND SLEET ACCUMULATIONS ARE EXPECTED TO BE MAINLY LESS THAN ONE QUARTER OF AN INCH THROUGH EARLY THIS EVENING. THE PRECIPITATION SHOULD BEGIN MOVING OUT OF THE REGION BY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ANOTHER ROUND OF LIGHT RAIN WILL BE POSSIBLE LATE TUESDAY NIGHT BEFORE TRANSITIONING OVER TO ALL MODERATE RAIN DURING THE DAY WEDNESDAY. TEMPERATURES WILL NEED TO BE CAREFULLY MONITORED TUESDAY NIGHT AS SOME OF THE PRECIPITATION COULD BEGIN AS LIGHT FREEZING RAIN TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. 13
The national radar mosaic for the moment the first event began.
8 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554710, 554711, 554712, 554713, 554714, 554715, 554716, 554717.